Connecticut, 2021

High Wind in Connecticut, October 29, 2021

October 29, 2021 · NWS OKX · 1 event in 1 county or zone

As low pressure slowly approaches from the Ohio Valley with high pressure centered over southeastern Canada, high winds occur over southern Connecticut as the pressure gradient tightens during the night of October 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As low pressure slowly approaches from the Ohio Valley with high pressure centered over southeastern Canada, high winds occur over southern Connecticut as the pressure gradient tightens during the night of October 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 29, 7:30 PM EST, 30 minutes earlier.

Area forecast discussion, Oct 29, 7:30 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
830 PM EDT Fri Oct 29 2021

.SYNOPSIS...
A complex weather system will impact the region tonight through
Saturday night. Low pressure heads off to the northeast on
Sunday. A weak cold front passes late Monday into Tuesday
followed by high pressure for the middle of the week. An
offshore low pressure may impact parts of the region by week's
end.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A complex weather system impacts the region tonight.

Low pressure will pass west of the region tonight, with an
occluded front lifting northwards towards the region. A tight
pressure gradient develops to the northeast of the approaching
system and north of the occluded frontal boundary. Winds and
gusts have increased in the increased pressure gradient area and
in the area of strong pressure falls, along the northeast New
Jersey coast, and western Long Island. As the low deepens and
tracks to the northeast the winds will increase in response.
Will not make any changes to the wind advisory that is in effect
for NYC, Long Island, Southern Westchester, and Coastal CT,
continuing into tonight. BUFKIT profiles look rather impressive
with the potential for a few 45 to 50 mph gusts, thus right on
the bottom edge of wind advisory criteria. The window does look
rather short, maybe about 3-6 hours of the strongest winds, so
its possible the wind advisory could be taken down slightly
earlier than its current expiration time.

As far as rain, chances increase this evening, and become likely
after 00z from SE to NE. Expect the likely or greater chances to
continue through the night with some of the rain becoming locally
moderate or heavy at times. Lows tonight will only be in the 40s and
50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
No real big changes in the short term as the primary low draws
close from the west Saturday morning. There should be a lull in
the winds as the pressure gradient weakens. Also, some of the
forecast guidance is even hinting at a break in the
precipitation, however, with some uncertainty here, will
continue to keep POPs in all day.

At some point, a secondary low is expected to develop near the
occlude boundary and lift northward. The two main questions is
1, when does the low develop and 2, how far east does it
develop. As this low develops and lifts to the north, another
round of precipitation is expected from late morning/early
afternoon through Saturday night.

The sooner this low can get going the more rain can fall in a
second round of rain, which would likely impact the eastern half
of the CWA. With a potential QPF maximum across Eastern Long
Island and Eastern CT. The current thinking has a 1 to 1.5 inch
rainfall event across much of the area, with any higher amounts
likely to be east and northeast.

For Saturday night the rain will taper to showers across most
of the area, with steadier showers. Can not rule out a few
isolated rumbles of thunder, however confidence is no high
enough to include in the forecast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Any remaining precipitation activity should exit the area by
Sunday afternoon as the recent surface low pressure system heads
into Canada. Clouds should be on the decrease Sunday afternoon
from west to east as drier air aloft advects in under W/NW flow.

Weak upper ridging builds in for the beginning of Monday with
surface high pressure to the southeast. This gives way to a
large upper low, positioned over eastern Canada, slowly moving
northeast and sending additional waves of energy, and ultimately
a shortwave through through the region by Tuesday and
Wednesday. At the surface, a weak cold front will pass through
the area Monday night into early Tuesday and stall well to the
south. Moisture with this system seems to be in short supply,
with best upper forcing to our north, but have maintained slight
chance PoPs for a brief period Tuesday afternoon into early
Wednesday as upper energy rotates through.

High pressure again builds in for early Thursday before another
system potentially impacts the region. Global model guidance
and their respective ensembles are in agreement, generally, of a
system approaching from the southwest in the Thu-Fri timeframe,
but there are differences with respect to the timing and track.
The trend for this cycle has been toward a mainly offshore
system, keeping the local area on the northern fringe.
Nonetheless, the system is quick moving, and is almost a week
out.

High temperatures will peak early in the week, and will trends
cooler by week's end, with highs in the 50s. Lows look to be in
the mid to upper 30s inland and low 40s near the coast.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
An area of low pressure will approach from the SW overnight,
sending an occluded front across NYC and LI toward daybreak,
and potentially later Saturday afternoon across the interior.
A secondary area of low pressure then develops off the Mid Atlantic
coast Saturday afternoon, tracking east of Long Island in the
evening.

Rain will overspread the area this evening, from SW to NE, with
MVFR ceilings lowering to IFR after midnight. There is a good chance
the NYC and LI terminals see improvement to VFR for several
hours toward daybreak as a front lifts to the north. In fact,
this period of VFR conditions could persist through Saturday
morning, but confidence is not high enough at this time to go
with such a long duration. To the north, across the Lower Hudson
Valley and CT terminals, mainly MVFR Saturday. Conditions
will likely lower late in the day, especially east of the NYC
terminals due to the closer proximity to an approaching offshore
low.

E winds will continue to strengthen the first half of the night
as a tight pressure gradient and strong easterly LLJ lift across
the area. At the coast, expect sustained winds 20-25 kt with
gusting 35-40 kt. KSWF and KHPN may see gusts approach 30 kt. LLWS
is likely through about 06Z for NYC terminals and ending from 06Z
to 09z at the CT and LI terminals. Winds will drop off quickly
the second half of the night for all except KGON. For Saturday
winds will be E/SE at 10 kt or less, but the NYC and LI terminals
will be closer SE.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Occasional gusts to 40 kt with a peak gust up to 45 kt cannot be
ruled out 01-05z. IFR could last a few hours longer than currently
forecast.

.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday...MVFR in showers.
.Saturday night...Chance of showers with MVFR/IFR conditions.
.Sunday...VFR.
.Monday-Wednesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient was increasing this evening along the
northern New Jersey coast and south of Long Island west of Fire
Island Inlet where the deepest pressure falls were occurring,
and the pressure gradient force was strongest. Winds across
western ocean waters have increased to gales early this evening,
and the stronger winds will translate northeast through tonight.
Seas on the ocean waters will be between 8-12 ft.

Wind speeds will gradually diminish as low pressure moves
nearby on Saturday with the winds lightening for a bit. With
seas remaining elevated small craft conditions will continue
across the ocean waters through the remainder of the weekend.

Ocean seas will remain elevated with SCA conditions through
Monday morning. Small craft seas may linger Monday morning on
the ocean, but then should subside into Tuesday. Winds and waves
on all waters should remain below SCA levels through the rest
of the week.

&&

.HYDROLOGY...
Moderate rain, with some brief pockets of heavy rain arrives
this evening and continues into Saturday morning. Lighter rain
then continues into most of Saturday afternoon. A second area of
rain develops, especially further east and northeast late
Saturday and Saturday evening. Rainfall totals should average
from 1 to 1.5 inches, with locally higher amounts of around 2
inches possible. Minor urban flooding is the main threat along
with fast- responding streams in NE NJ potentially reaching
minor flooding thresholds, especially given the recent rainfall
earlier this week. As a result, a flood watch has been issued
for western Union, Western Essex, and Passaic counties for the
potential for some of the smaller streams to rise above
bankfull. The rain tapers off Saturday night.

No hydrologic impacts expected Sunday through Thursday.

&&

.TIDES/COASTAL FLOODING...
Based on latest guidance Hudson Bay at Freeport reaches minor
flood benchmark with the high tide cycle late tonight, and a
coastal flood advisory has been issued. Otherwise, minor
coastal flooding was occurring early this evening along the
south shore bays of southwestern Suffolk County, and a coastal
flood advisory remains in effect.

A strengthening easterly flow ahead of an approaching frontal
system tonight will likely contribute to water levels remaining
high into late tonight's high tide cycle. In addition, long
period east/southeast swells from the recent storm system that
impacted the area continue to keep water trapped in the south
shore back bays of Long Island. A coastal flood advisory remains
in effect late tonight for southwestern Suffolk County.

Additional, minor and localized, minor flooding is possible
along the south shore back bays with the Saturday afternoon high
tide cycle as swells slowly subside and given the
aforementioned forcing and concerns with water levels remaining
high in the Great South Bay.

Minor beach erosion is still possible with the next storm system
into Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT Saturday for CTZ009>012.
NY...Wind Advisory until 6 AM EDT Saturday for NYZ071>075-078>081-
     176>179.
     Coastal Flood Advisory from 4 AM to 8 AM EDT Saturday for
     NYZ080.
     Coastal Flood Advisory from 2 AM to 5 AM EDT Saturday for
     NYZ179.
NJ...Flood Watch through late Saturday night for NJZ002-004-105-107.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ331-332-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...BC/DBR
NEAR TERM...BC/MET
SHORT TERM...BC
LONG TERM...DBR
AVIATION...DW
MARINE...BC/DBR/MET
HYDROLOGY...BC/DBR
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Oct 29, 7:14 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
814 PM EDT Fri Oct 29 2021

CTZ005>008-NJZ006-103-104-106-108-NYZ067>070-301000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Hudson-Western Bergen-Eastern Bergen-
Eastern Essex-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-
814 PM EDT Fri Oct 29 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-105-107-301000-
Western Passaic-Eastern Passaic-Western Essex-Western Union-
814 PM EDT Fri Oct 29 2021

...FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeastern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ071>075-078-079-081-176>178-301000-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southeast Suffolk-Northern Queens-Northern Nassau-
Southern Queens-
814 PM EDT Fri Oct 29 2021

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ179-301000-
Southern Nassau-
814 PM EDT Fri Oct 29 2021

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-301000-
Southwest Suffolk-
814 PM EDT Fri Oct 29 2021

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-301000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
814 PM EDT Fri Oct 29 2021

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Oct 29, 7:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
852 PM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     NON-TSTM WND GST 1 S MAMARONECK          40.92N 73.73W
10/29/2021  M64 MPH          ANZ335             NY   MESONET

            MESONET STATION XLAR LARCHMONT HARBOR.
            ELEVATION 40 FEET.

&&

DSR
Local storm report, Oct 29, 7:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
854 PM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     NON-TSTM WND GST 2 N GLEN COVE           40.90N 73.63W
10/29/2021  M52 MPH          NASSAU             NY   MESONET

            MESONET STATION XBAY BAYVILLE.

&&

DSR
Local storm report, Oct 29, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
855 PM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     NON-TSTM WND GST EATONS NECK             40.95N 73.40W
10/29/2021  M59 MPH          SUFFOLK            NY   MESONET

            MESONET STATION XEAT EATONS NECK. ELEVATION
            71 FEET.

&&

DSR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Fairfield

When
October 29, 8:00 PM EST to 9:00 PM EST
Where
Southern Fairfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A measured wind gust of 59 mph was measured 2 miles south of Westport at 822 PM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984684.